Texas, 2013

Flash Flood and Damaging Wind in Texas, October 13, 2013

October 13, 2013 · NWS HGX · 2 events in 2 counties and zones

Deep tropical moisture combined with upper level disturbances produced some severe thunderstorms and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Deep tropical moisture combined with upper level disturbances produced some severe thunderstorms and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Oct 12, 10:52 PM CST, 3 hours 6 minutes earlier.

Area forecast discussion, Oct 12, 10:52 PM CST, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1152 PM CDT SAT OCT 12 2013

.AVIATION...
STARTING TO SEE SOME PATCHY MVFR CIGS DEVELOP. BELIEVE WE'LL START
SEEING INCREASING RAIN COVERAGE LATE TONIGHT STARTING FROM W/NW AS
APPROACHING S/W FROM SW INTERACTS WITH DEEP MOISTURE & BOUNDARIES
ALREADY IN PLACE. AFTER WE SEE SOME HEATING AFTER
SUNRISE...COVERAGE WILL FURTHER EXPAND INLAND. EXPECT MAINLY MVFR
CONDITIONS IN/NEAR PRECIP - THOUGH AS WE SAW TODAY - LOCALLY HEAVY
RAIN WILL ALSO BE POSSIBLE ESP WHERE BOUNDARIES END UP SERVING AS
A TRAINING FOCUS. DECREASING PRECIP FROM N TO S AFTER 00Z MONDAY.
47

&&

.PREV DISCUSSION... /ISSUED 915 PM CDT SAT OCT 12 2013/
THE BULK OF THE CONVECTION OVER SOUTHWESTERN LA NOW FOCUSING
ALONG WHAT COULD BE A MID-LEVEL (NEAR 850 MB) BOUNDARY PER KLCH
RAOBS. NOT OUT OF THE WOODS YET AS A SHORTWAVE MOVING QUICKLY OUT
OF NORTHERN MEXICO...OVERTOP CENTRAL TX SURFACE TROUGHING...WILL
LIKELY RE-FIRE ACTIVITY OVER CENTRAL TX/(SOUTH)WESTERN CWA EARLY
SUNDAY MORNING. NO OBVIOUS SKILL IN DETERMINING THE ACTUAL LOCALE
/TIMING OF THE NEXT ROUND...BUT WITH THIS APPROACHING SHORTWAVE
ENTERING A FAIRLY NON-WORKED AIR MASS OVER THE WEST-
SOUTHWEST/COASTAL FA BETWEEN 09Z AND 15Z IS WHERE THE HIGHER POPS
WILL BEGIN. AMPLE LL CONVERGENCE OVER CENTRAL TEXAS PER THE
SOUTHERN MOVEMENT OF THE SYNOPTIC BOUNDARY TONIGHT WILL ALSO POINT
TO HIGHER SUNDAY MORNING NORTH(EAST)ERN COUNTY POPS. THINKING IS
THAT MORE-SOUTHERN BASED SCATTERED CONVECTION WILL FORM INTO A
MORE ORGANIZED EAST-WEST (QUASI)LINEAR SYSTEM THAT WILL PROPAGATE
NORTH TO EAST WITH BOTH THE NE-EXITING SHORTWAVE AND INTERIOR
WARMING INTO THE LOW-MID 80S. OF COURSE...NUMEROUS RESIDUAL
BOUNDARIES WITHIN THIS 2 INCH PWAT AIR (NEAR 2 STD DEV FOR MID-
OCTOBER STANDARDS) WILL PROVIDE THE FOCUS FOR THE RANDOM FORMATION
OF CELL RE-DEVELOPMENT. ALL AND ALL
..A CONTINUED WET/STORMY SUNDAY. IF YOU HAVE TO BE OUT IN IT...
BE SAFE! 31

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      72  85  70  87  70 /  70  70  50  30  20
HOUSTON (IAH)              73  86  71  87  71 /  60  60  30  20  20
GALVESTON (GLS)            78  85  77  86  78 /  40  50  20  20  20

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.

&&
Hazardous weather outlook, Oct 12, 3:36 AM CST, 22 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
436 AM CDT SAT OCT 12 2013

TXZ163-164-176>179-195>200-210>214-226-227-235>238-130945-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
436 AM CDT SAT OCT 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Oct 13, 1:50 AM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
250 AM CDT SUN OCT 13 2013

TXZ196-198-130830-
BRAZOS-GRIMES-
250 AM CDT SUN OCT 13 2013

...SIGNIFICANT WEATHER ADVISORY FOR BRAZOS AND GRIMES COUNTIES...

AT 248 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR COLLEGE STATION...MOVING EAST AT 20 MPH.

WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
COLLEGE STATION...BRYAN...BEDIAS...WIXON VALLEY...KYLE FIELD...
IOLA...ROANS PRAIRIE...AND CARLOS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. TURN AROUND AND DON/T DROWN! DO NOT DRIVE YOUR
VEHICLE THROUGH FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3054 9635 3074 9636 3081 9593 3051 9592
TIME...MOT...LOC 0748Z 266DEG 15KT 3064 9626

40

The radar

The Ft Hood radar (KGRK), 101 km away, was scanning. The volume nearest the first event began at 07:56 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Brazos

When
October 13, 1:58 AM CST to 2:04 AM CST
Where
Brazos County, 0.37 mi SW of College Station
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Newspaper
Coordinates
30.596, -96.334

A severe thunderstorm produced wind damage in and around the Bryan-College Station area. Trees were uprooted that knocked out power and also damaged a parked car.

Flash Flood, Austin

When
October 13, 8:00 AM CST to 1:00 PM CST
Where
Austin County, 1.38 mi NW of San Felipe to 3.63 mi W of Sealy
Cause
Heavy Rain
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
29.814, -96.117

Heavy rains caused flash flooding in and around the Sealy area. Several roads throughout the area were impassable, including the intersection of Highway 36 and Highway 90. There was some water damage to the Sealy Intermediate and Sealy Junior High schools.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, October 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 473772, 473763.